Alert archive / Minnesota / Tornado Warnings in 2002
Tornado Warning 29, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Sep 5, 2002, 9:57 PM CDT for Wright County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2002, 9:57 PM CDT (02:57 UTC)
- Expired
- Sep 5, 2002, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Wright County, MN
The radar
The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
481 WFUS53 KMPX 060257 TORMSP MNC171-060345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 958 PM CDT THU SEP 5 2002 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * TORNADO WARNING FOR... WRIGHT COUNTY IN CENTRAL MINNESOTA * UNTIL 1045 PM CDT * AT 956 PM CDT... A STORM CAPABLE OF PRODUCING A TORNADO 2 MILES SOUTHWEST OF COKATO...OR ABOUT 20 MILES SOUTHWEST OF BUFFALO. IT WAS MOVING NORTHEAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE... BUFFALO. COKATO. ALBRIGHT. HIGHLAND. HOWARD LAKE. MAPLE LAKE. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR LAT...LON 4513 9426 4499 9425 4514 9385 4535 9398
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:15 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, Sep 5, 3:15 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT THU SEP 5 2002
HAVE DECIDED TO HOIST FLOOD WATCH FOR TONIGHT FOR PORTIONS OF WI
COUNTIES WHICH HAVE SEEN BACKBUILDING STORMS ALL DAY. RAINFALL
AMOUNTS SOON TO BE EXCEEDING FFG VALUES...AND AM CONCERNED WITH S/W
STILL TO WEST WITH ELEVATED CONVECTION NOW FIRING WEST OF THE METRO.
STEEP LAPSE RATES OVER AREA...AS SUN HAS ALLOWED TEMPS INTO THE MID
80S AND DEWPOINTS WELL INTO THE 60S. PLENTY OF INSTABILITY BOTH SFC
AND ALOFT FOR S/W TO CONTINUE TO PRODUCE CONVECTION. WIND FIELDS NOT
ALL THAT GREAT...WITH WEAK MID LEVEL WINDS...SO SVR THREAT NOT ALL
THAT HIGH. THESE WEAK MID LEVEL WINDS THOUGH CONCERN ME FOR +RA
THREAT GIVEN ETA BUFR STORM/STORM ELEMENT MOVEMENTS. THOUGHTS ECHOED
IN LATEST SWODY1 AND EARLIER SPENES. SFC BASED INSTABILITLY LIKELY
NOT REALIZED AS HOT PROD IN LOW LEVELS NUDGING IN...BUT ENOUGH
ALOFT. HATE TO ISSUE WATCH GIVEN MANY +RA MECHANISMS NOT IN
PLACE...BUT...HEAVY RAIN ALREADY FALLEN...AND WITH SLOW MOVING
STORMS ALREADY ON RADAR...SEE NO REASON TO HOLD BACK. LLJ DOES
MAINTAIN ITSELF OVERNIGHT...ALBEIT MEAKLY...WITH 25 TO 30KTS AT H9
AND H8. THIS WILL CONTINUE TO WAA REGIME AHEAD OF SLOWING/SHEARING
MID LEVEL WAVE WANDERING INTO MEAN RIDGE ALOFT. UPR JETS WAY UP
NORTH AND WEST...YET ETA LAYER DIVERGENCE MAXES OVER CNTL MN...SEEMS
LIKE SOME FEEDBACK ISSUES. REGARDLESS..PWATS INCREASING TO 1.50 TO
1.75 WHICH IS ALMOST 200% OF NORMAL. ZONES TREND CHANCE OF RAIN
DOWN TO THE SOUTH AND WEST TONIGHT...WHERE WAVE ALREADY MOVING THRU.
AFTER TONIGHT...SOME OF THE WARMER TEMPS OF THE SUMMER ON THE WAY
FOR SATURDAY AND SUNDAY. WILL EVEN BE TOASTY ON FRIDAY AS STRONG
POSITIVE H85 TEMP ANOMALY MOVES ACROSS WRN MN. LARGE SCALE FLOW
PATTERN KEEPS RIDGE IN EAST AND SHARP TROF IN WEST. S/W ENERGY
EJECTING FROM THIS TROUGH WILL MAINLY INTERACT WITH WARM FRONT ALONG
INTL BORDER UP NORTH. ALL MDLS BRING IN SOME PRETTY SERIOUS
CAPPING...WITH THERMAL RIDGE BUILDING INTO WRN MN BY WEEKEND.
H100-H5 THICKNESSES SUPPORT TEMPS WELL INTO THE 90S IN WEST WITH
BREEZY SLY FLOW. IF SFC FLOW BECOMES DRIER/MORE SWLY...EVEN WARMER
TEMPS THAN ALREADY PRESCRIBED COULD BE SEEN. WILL KEEP THINGS
SUNNY/CLEAR AND HOT THRU WEEKEND WITH CAPPING WELL IN PLACE. BNDRY
TRIES TO MOVE INTO WRN MN SAT NIGHT...BUT FEEL THIS IS TOO QUICK
GIVEN RIDGING ALOFT AND BELT OF STRONGER FLOW WELL NORTH AND WEST OF
AREA.
ENERGY FINALLY FLATTENS RIDGE EARLY NEXT WEEK BRINGING PRECIP/COOLER
TEMPS.
.MSP...FLOOD WATCH TONIGHT
WI ZONES 14>16...AND 23/25/27
BINAUIn the hours before
Local storm report, Sep 5, 4:54 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
454 PM CDT THU SEP 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM WHITE BEAR LAKE MN WIND DAMAGE
09/05/02 RAMSEY REPORTED BY STORM
SPOTTER. LARGE TREE
BRANCH BLOWN DOWN.Local storm report, Sep 5, 9:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 PM CDT THU SEP 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM DASSEL MN 1 INCH HAIL
09/05/02 MEEKER REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:08 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 37 min |
| Sep 5, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 50 min |
| Sep 5, 9:43 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 62 min |
| Sep 5, 10:44 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 46 min |
| Sep 5, 10:59 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 46 min |
| Sep 6, 3:23 AM CDT | Flash Flood Warning | MPX | Hennepin, Wright | 4 hr |
Nearby
Tornado Warnings in Minnesota, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.